Alert archive / Michigan / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 14, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 20, 2022, 3:24 PM EDT for 5 counties in Michigan. It was in force for 55 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2022, 3:24 PM EDT (19:24 UTC)
- Expired
- May 20, 2022, 4:19 PM EDT
- In force
- 55 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Antrim County, MI, Charlevoix County, MI, Cheboygan County, MI, Montmorency County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 14 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:25 PM EDT | HAIL 1 | 4 W Alba, MI | DELAYED REPORT OF 1IN HAIL 4MI WEST OF ALBA. |
| May 20, 3:37 PM EDT | HAIL 1.75 | 2 W Elmira, MI | FACEBOOK PHOTO OF GOLF BALL SIZED HAIL AT THE INTERSECTION OF M-32 AND US 131. TIME ESTIMATED BY RADAR. |
| May 20, 3:39 PM EDT | TSTM WND DMG | 4 Ssw Elmira, MI | SCANNER REPORTS TREES DOWN ON PATERSON ROAD NEAR ALBA HWY. POSSIBLE TORNADO. TIME ESTIMATED BY RADAR. |
| May 20, 3:39 PM EDT | HAIL 2 | Elmira, MI | FACEBOOK PHOTO OF A LARGE HAILSTONE IN ELMIRA. TIME ESTIMATED BY RADAR. |
| May 20, 3:45 PM EDT | HAIL 1 | 5 Nw Gaylord, MI | DELAYED REPORT... QUARTER SIZED HAIL 5MI NW OF GAYLORD. |
| May 20, 3:48 PM EDT | TORNADO | 2 W Gaylord, MI | TORNADO SPOTTED BY NWS EMPLOYEE NEAR THE INTERSECTION OF M-32 AND MURNER ROAD. |
| May 20, 3:49 PM EDT | HAIL 0.88 | 2 E Vanderbilt, MI | DELAYED REPORT OF NICKEL SIZED HAIL IN CORWITH TWP VIA FACEBOOK. TIME ESTIMATED BY RADAR. |
| May 20, 3:53 PM EDT | TORNADO | 2 W Sparr, MI | TORNADO SPOTTED BY NWS EMPLOYEE 1 MILE E OF GAYLORD AT APPROXIMATELY 3:53PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:55 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1211 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
640
WUUS53 KAPX 201924
SVRAPX
MIC009-029-031-119-137-202030-
/O.NEW.KAPX.SV.W.0014.220520T1924Z-220520T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
324 PM EDT Fri May 20 2022
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Southeastern Cheboygan County in northern Michigan...
Southeastern Antrim County in northern Michigan...
Otsego County in northern Michigan...
Northwestern Montmorency County in northern Michigan...
Southeastern Charlevoix County in northern Michigan...
* Until 430 PM EDT.
* At 324 PM EDT, a severe thunderstorm was located near Mancelona,
moving east at 50 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Alba and Warner Township around 335 PM EDT.
Elmira around 340 PM EDT.
Other locations in the path of this severe thunderstorm include
Gaylord, Vanderbilt, Sparr, Johannesburg, Eastern Corwith Township,
Pickerel Lake and Hetherton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4489 8512 4506 8517 4531 8430 4493 8430
TIME...MOT...LOC 1924Z 255DEG 42KT 4498 8509
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
GILLEN4 follow-up statements
006
WWUS53 KAPX 201942
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
342 PM EDT Fri May 20 2022
MIC009-029-031-119-137-202030-
/O.CON.KAPX.SV.W.0014.000000T0000Z-220520T2030Z/
Cheboygan MI-Antrim MI-Otsego MI-Montmorency MI-Charlevoix MI-
342 PM EDT Fri May 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN CHEBOYGAN...EAST CENTRAL ANTRIM...OTSEGO...
NORTHWESTERN MONTMORENCY AND SOUTHEASTERN CHARLEVOIX COUNTIES...
At 342 PM EDT, a severe thunderstorm was located near Elmira, or near
Gaylord, moving east at 50 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Vanderbilt, Sparr, Pickerel Lake, Johannesburg and Eastern Corwith
Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4495 8487 4512 8492 4531 8430 4493 8430
TIME...MOT...LOC 1942Z 254DEG 45KT 4503 8480
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
GILLEN020
WWUS53 KAPX 201957
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
357 PM EDT Fri May 20 2022
MIC009-029-202006-
/O.CAN.KAPX.SV.W.0014.000000T0000Z-220520T2030Z/
Antrim MI-Charlevoix MI-
357 PM EDT Fri May 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ANTRIM AND
SOUTHEASTERN CHARLEVOIX COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Michigan.
LAT...LON 4498 8461 4520 8467 4531 8430 4499 8432
TIME...MOT...LOC 1956Z 255DEG 42KT 4507 8457
$$
MIC031-119-137-202030-
/O.CON.KAPX.SV.W.0014.000000T0000Z-220520T2030Z/
Cheboygan MI-Otsego MI-Montmorency MI-
357 PM EDT Fri May 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN CHEBOYGAN...NORTHEASTERN OTSEGO AND NORTHWESTERN
MONTMORENCY COUNTIES...
At 356 PM EDT, a severe thunderstorm was located over Sparr, or near
Gaylord, moving east at 50 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Vanderbilt, Hetherton, Sparr, Eastern Corwith Township, Pickerel Lake
and Pigeon River State Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4498 8461 4520 8467 4531 8430 4499 8432
TIME...MOT...LOC 1956Z 255DEG 42KT 4507 8457
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
GILLEN387
WWUS53 KAPX 202006
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
406 PM EDT Fri May 20 2022
MIC031-119-137-202030-
/O.CON.KAPX.SV.W.0014.000000T0000Z-220520T2030Z/
Cheboygan MI-Otsego MI-Montmorency MI-
406 PM EDT Fri May 20 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN CHEBOYGAN...NORTHEASTERN OTSEGO AND NORTHWESTERN
MONTMORENCY COUNTIES...
At 406 PM EDT, a severe thunderstorm was located near Eastern Corwith
Township, or 12 miles east of Gaylord, moving east at 50 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hetherton, Eastern Corwith Township and Pigeon River State Forest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4499 8446 4525 8450 4531 8430 4499 8432
TIME...MOT...LOC 2006Z 255DEG 42KT 4510 8443
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...70 MPH
$$
GILLEN326
WWUS53 KAPX 202019
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
419 PM EDT Fri May 20 2022
MIC031-119-137-202029-
/O.CAN.KAPX.SV.W.0014.000000T0000Z-220520T2030Z/
Cheboygan MI-Otsego MI-Montmorency MI-
419 PM EDT Fri May 20 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEBOYGAN...
NORTHEASTERN OTSEGO AND NORTHWESTERN MONTMORENCY COUNTIES IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Michigan.
LAT...LON 4499 8446 4525 8450 4531 8430 4499 8432
TIME...MOT...LOC 2016Z 255DEG 42KT 4514 8422
$$
GILLENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:21 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, May 20, 1:21 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
121 PM EDT Fri May 20 2022
.UPDATE...
Issued at 1034 AM EDT Fri May 20 2022
Latest wave of dying convection is exiting Eastern Upper Michigan
this morning. Plenty of additional convection brewing upstream
over Wisconsin to serve as our next waves of showers and storms in
advance of the approaching cold front...which is now poised from
the Arrowhead of Minnesota and far Western Upper Michigan thru
Western Wisconsin into Eastern Iowa and Northern Missouri. Closer
to home...skies have mostly cleared across much of Northern Lower
Michigan...which could definitely set the stage for maximizing
diurnal instability to enhanced convective development this
afternoon. Temps are warming into the 70s across most of Northern
Lower Michigan attm...and surface dwpts are warming into the 60s
as expected.
Latest near term models still point to mid to late afternoon for a
start time for stronger/svr thunderstorm develop as the upstream
cold front begins to enter far western sections of our CWA.
MUCAPES increase to around 3000 J/kg across much of Lower Michigan
just ahead of the front...as surface dwpts rise into the mid to
upper 60s. 0-3 km bulk shear strengthens to around 40 kts as deep
layer shear develops right during peak diurnal instability. All of
the above still suggests the potential for a variety of severe wx
this afternoon and evening...including damaging winds...large hail
and isold tornadoes (in agreement with SPC's latest Day 1
Convective Outlook of slight risk for almost all of Northern Lower
Michigan).
Latest forecast is generally in line with latest observed and
model trends. Have made some minor adjustments to POPs for the
afternoon.
&&
.NEAR TERM...(Today through Tonight)
Issued at 401 AM EDT Fri May 20 2022
...Scattered severe thunderstorms today...
High Impact Weather Potential: Thunderstorms capable of producing
all severe hazards -- damaging winds, large hail, and a tornado or
two -- will be possible beginning early this afternoon into this
evening.
Pattern Synopsis:
An upper-level low and associated strong jet evident on latest water
vapor imagery will pivot across the upper Midwest into the Great
Lakes today, providing favorable divergence/ascent aloft for
continued deepening of a cyclone across northern WI/western MI
U.P./southern Ontario. The associated isallobaric response will work
to keep a strong southerly component to the surface wind field into
the early afternoon as an advancing cold front encroaches on
northern Michigan from the west. This front will slide across the
area during the afternoon and early evening, eventually stalling
south of the CWA later tonight.
Forecast Detail:
Combination of latest observations and 00Z model guidance lends to
increasing confidence in scattered severe thunderstorms across
northern Michigan Friday afternoon. Ongoing precipitation over Lake
Michigan and parts of the northwest lower peninsula are expected to
diminish over the coming hours in the presence of little elevated
instability and forcing. With little additional activity anticipated
through the morning hours, this helps alleviate previous uncertainty
in regards to AM convection/cloud cover and its impacts on severe
potential during the afternoon. The lull in precip will help the
northern lower peninsula clear out some with partly cloudy skies
anticipated by late morning, promoting surface heating and
increasing instability by early afternoon.
Strong warm/moist advection will continue through the morning hours,
helping to bring mid to upper 60s dewpoints into the CWA by noon.
Investigating observed 00Z soundings from across parts of the
Midwest and Great Plains upstream of northwesterly flow aloft, at
least some steeper lapse rates below 500mb are expected to be
advected into the region by afternoon as well. This also helps clear
previous concerns regarding pseudoadiabatic lapse rates aloft and
the degree of instability available for potential severe storms.
Should the above occur as anticipated, a corridor of 2,000+ J/kg
MLCAPE could become uncapped shortly after noon across northern
lower Michigan. This would bring several different convective
evolution solutions into play. The most obvious is activity
generated along the SW-NE oriented cold front during the afternoon.
While near-climatological daily max PWATs and boundary-parallel mean
cloud-layer flow will promote quick upscale growth within the zone
of forcing along the front, a few strong/severe embedded line
segments will be possible. Additional activity will be possible
ahead of the boundary in the warm sector, but there is higher
uncertainty in this materializing. An important feature to monitor
as the morning progresses will be a remnant outflow boundary from
overnight activity that was last evident on radar imagery around 07Z
stretching from just north of Alpena across to Grand Traverse Bay as
this baroclinic zone may become a focus for activity later this
afternoon -- and even increased tornado potential should any storms
root along it.
An overall unfavorable expected convective mode along the cold front
precludes higher confidence in more significant severe chances at
this time. With that said, any semi-discrete supercell/multicell
clusters out ahead of the line during the early/middle afternoon
will be in the presence of a rare parameter space by northern
Michigan standards. Strong deep-layer shear (50+ kts EBWD) and
impressive low-level shear (40+ kts 0-3 km shear, 250+ m2/s2 ESRH)
will overlap a strip of aforementioned MLCAPE to create a very
favorable severe environment ahead of the front during the
afternoon. While forecast hodographs display quick veering with
height, the magnitude of low-level shear could compensate for less
favorable low-level streamwise vorticity and will bring the threat
for tornadoes with any strong storms during the afternoon. Strong
bowing segments will bring the primary threat of damaging wind gusts
while any more discrete modes will be capable of producing large
hail. The main question at this time will be the coverage of
strong/severe thunderstorms amidst other activity through the
afternoon. However, all severe hazards will be possible with any
strong storms and should be monitored closely -- especially given
the time of day of expected storms and the time of year with
additional vulnerable populations (i.e. schools dismissing in the
afternoon) at risk.
&&
.SHORT TERM...(Saturday through Sunday)
Issued at 401 AM EDT Fri May 20 2022
...Turning cooler with more rain chances...
High Impact Weather Potential: Nothing significant for now. May see
a few more thunderstorms Saturday and Saturday night.
Pattern Synopsis/Forecast:
While deep southwest flow continues aloft, most active low level
baroclinic axis will be draped across southern lower Michigan to
start the weekend. Weak mid level perturbation rotating northeast
within elevated southwest flow will help induce weak low pressure to
develop on the lower level baroclinic axis later Saturday, with
latest trends suggesting this low rotating up across the eastern
Great Lakes on Sunday.
Primary Forecast Concerns/Challenges:
Addressing additional rain chances this weekend.
Details:
As mentioned, most active barocliniic zone looks to set up across
southern lower Michigan on Saturday. Great moisture pooling along
this boundary, coupled with increasing forcing for ascent via that
approaching wave, will likely kick off additional shower and
thunderstorms across lower Michigan. Per pattern recognition of
frontal placement and expected storm development, have to seriously
consider the possibility of northward moisture disruption into
northern Michigan. Believe rain showers will occur , but heaviest
rains now appear to remain off to our south...as well as best
thunder chances. Something to definitely monitor, however, as
sustained moisture advection within the deep layer ascent region and
mid level flow parallel to the frontal boundary definitely supports
some heavy rain possibilities. Low pressure passes to our east
Sunday, gradually ending the rain threat in the process. Cooler this
weekend, with highs Saturday in the 50s and 60s, and highs on Sunday
mostly in the 50s.
.LONG TERM...(Sunday night through Thursday)
Issued at 401 AM EDT Fri May 20 2022
High Impact Weather Potential: Frost/freeze concerns Sunday night.
Sunday night continues to look like a cold one as Canadian originated
high pressure settles overhead...clearing out the skies and
decoupling the winds. Pattern recognition easily supports going
colder than nearly all available guidance. Could easily see
widespread readings near or below freezing across interior areas.
Plenty of questions on what happens thereafter, with at least some
support for pattern amplification resulting in low pressure pivoting
up into the area, providing additional rain chances the middle of
the week. Range of possibilities within the full mid-range ensemble
guidance suite is large for this period, with outgoing forecast
subject to major revisions in the coming days. Temperatures through
this period will be highly predicated on how this system plays
out.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 121 PM EDT Fri May 20 2022
A cold front will sweep thru Northern Lower Michigan this
afternoon and evening...generating showers and thunderstorms
across our entire area during this time. MBL will continue to
experience prevailing MVFR cigs thanks to ample but shallow low
level moisture streaming in off of cold Lake Michigan. Rest of our
TAF sites will see VFR conditions drop to MVFR and possibly IFR as
showers and thunderstorms develop and move thru our are thru this
evening. Precip will end as we head into the overnight hours.
Surface winds will shift from the SW at 15 to 25 kts with higher
gusts to the NW at around 10 kts behind the cold front.
&&
.MARINE...
Issued at 401 AM EDT Fri May 20 2022
Gusty southwest winds ahead of an approaching cold front will bring
widespread small craft advisory conditions to our nearshore waters
today. In addition, scattered to numerous thunderstorms are
expected, any of which could produce very gusty winds and heavy
rain. Front passes off to our southeast tonight, with winds becoming
light as they swing around to northwest by Saturday morning. Light
winds continue through Saturday night.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ348-349.
LM...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for LMZ323-
342-344>346.
LS...NONE.
&&
UPDATE...MLR
NEAR TERM...DJC
SHORT TERM...MSB
LONG TERM...MSB
AVIATION...MLR
MARINE...MSBHazardous weather outlook, May 20, 3:12 AM EDT, 12 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 312 AM EDT Fri May 20 2022 MIZ016>018-020>036-041-042-086>088-095>099-211200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 312 AM EDT Fri May 20 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Thunderstorms are expected across all of northern Michigan through this evening. Some of these storms may become severe this afternoon and early this evening, especially across northern lower Michigan. The main hazards will be severe wind gusts in excess of 60 mph and large hail. In addition, the chance for a tornado cannot be ruled out. Heavy rain is also possible, especially where thunderstorms are more persistent. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few additional thunderstorms are possible across portions of northern lower Michigan later Saturday afternoon into Saturday night. These storms are not expected to be severe. Frost is possible both Sunday and Monday nights. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-211200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 312 AM EDT Fri May 20 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Thunderstorms are expected across all of the nearshore waters surrounding northern Michigan through this evening. Some of these storms may become severe this afternoon into early this evening. Main hazardous will be severe wind gusts in excess of 60 mph and large hail. In addition, the chance for a waterspout cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A few additional thunderstorms are possible across portions of northern lower Michigan later Saturday afternoon into Saturday night. These storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, May 20, 11:51 AM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1151 AM EDT Fri May 20 2022
MIZ086>088-095>098-201645-
Western Chippewa MI-Southeast Chippewa MI-
Mackinac Island/Bois Blanc Island MI-Eastern Mackinac MI-
Western Mackinac MI-Beaver Island and surrounding islands MI-
Central Chippewa MI-
1151 AM EDT Fri May 20 2022
...Strong thunderstorms will impact portions of Chippewa and eastern
Mackinac Counties through 1245 PM EDT...
At 1150 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lower Tahquamenon Falls State Park to near
Saint James On Beaver Island. Movement was northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Paradise around 1155 AM EDT.
Brevort around 1210 PM EDT.
Other locations in the path of these storms include Moran,
Allenville, East Lake, Rudyard, Kinross, Pickford, Dafter, Barbeau,
Donaldson, Kelden and Munuscong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4665 8498 4649 8481 4653 8465 4645 8447
4653 8412 4593 8394 4592 8467 4585 8454
4582 8437 4575 8531 4567 8549 4585 8539
4577 8513 4582 8481 4598 8505 4604 8538
4625 8524 4668 8518 4676 8491
TIME...MOT...LOC 1550Z 235DEG 62KT 4664 8516 4577 8543
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MLRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:22 AM EDT | Special Weather Statement | APX | Cheboygan | 23 min |
| May 20, 11:51 AM EDT | Special Weather Statement | APX | Chippewa | 54 min |
| May 20, 12:22 PM EDT | Special Marine Warning | APX | 53 min | |
| May 20, 1:53 PM EDT | Special Marine Warning | APX | 52 min | |
| May 20, 2:11 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau | 49 min |
| May 20, 2:24 PM EDT | Special Marine Warning | APX | 50 min | |
| May 20, 2:34 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix | 26 min |
| May 20, 2:46 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Emmet, Grand Traverse, Kalkaska | 44 min |
| May 20, 2:47 PM EDT | Special Marine Warning | APX | 58 min | |
| May 20, 2:52 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet, Mackinac | 53 min |
| May 20, 3:28 PM EDT | Special Marine Warning | APX | 42 min | |
| May 20, 3:37 PM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 53 min |
| May 20, 3:38 PM EDT | Tornado Warning | APX | Antrim, Otsego | 22 min |
| May 20, 3:53 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Montmorency, Presque Isle | 50 min |
| May 20, 3:55 PM EDT | Tornado Warning | APX | Montmorency, Otsego | 24 min |
| May 20, 4:21 PM EDT | Special Marine Warning | APX | 24 min | |
| May 20, 4:24 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Presque Isle | 38 min |
| May 20, 4:26 PM EDT | Special Marine Warning | APX | 67 min | |
| May 20, 4:36 PM EDT | Tornado Warning | APX | Presque Isle | 24 min |
| May 20, 5:12 PM EDT | Special Marine Warning | APX | 93 min | |
| May 20, 5:37 PM EDT | Special Marine Warning | APX | 38 min | |
| May 20, 5:49 PM EDT | Special Marine Warning | APX | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.